South Dakota, 2008

Hail in South Dakota, May 31, 2008

May 31, 2008 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced quarter sized hail south of Spearfish.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced quarter sized hail south of Spearfish.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 31, 2:00 PM MST, 4 hours 45 minutes earlier.

Area forecast discussion, May 31, 2:00 PM MST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT SAT MAY 31 2008

.DISCUSSION...SHORT WAVE SLIDING ACROSS NORTHERN SD HAS HAS
TRIGGERED THUNDERSTORMS ACROSS THE BLACK HILLS...WHICH ARE MOVING
SOUTHEAST ONTO THE PLAINS. A FEW MORE THUNDERSTORMS ARE MOVING
INTO NORTHEASTERN WY...AND STORMS MAY CONTINUE OVERNIGHT ACROSS
SOUTHERN SD. SCATTERED CUMULUS OVER THE REST OF THE AREA WILL
DISSIPATE AFTER SUNSET. SHORT WAVE RIDGE BUILDS OVERNIGHT...THEN
REPLACED WITH SOUTHWEST FLOW SUNDAY AHEAD OF NEXT UPPER TROF.
SURFACE RIDGE OVER WILL SLIDE EASTWARD...SO WINDS WILL BE FAIRLY
LIGHT. SURFACE INVERTED TROF WILL DEVELOP OVER ERN MT-WY WITH RETURN
FLOW BY MORNING...AND BETTER THUNDERSTORM POTENTIAL SUN AFTERNOON-
EVENING. A STRONG WAVE MOVES ACROSS NORTHEASTERN WY...NORTHWESTERN
SD...AND INTO ND SUN NIGHT...BRINGING MORE WIDESPREAD PRECIPITATION.
MORE RAIN EXPECTED THROUGH MONDAY NIGHT AS FLOW BECOMES MORE ZONAL.
SURFACE TROF MOVES THROUGH MONDAY...WITH COOLER TEMPERATURES BEHIND
IT.

EXTENDED...UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE
EXTENDED WITH A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS. THE
GREATEST CHANCES WILL COME ON THURSDAY WHERE BOTH GFS AND ECWMF
ADVERTISE A DEEP TROF APPROACHING THE AREA. TEMPERATURES WILL BE
NEAR TO SLIGHTLY BELOW AVERAGE.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED THIS EVENING WITH ISOLD
SHOWERS AND THUNDERSTORMS POSSIBLE...MAINLY OVER SRN SD.
THUNDERSTORMS ARE EXPECTED ON SUNDAY...WITH SOME POSSIBLY BECOMING
STRONG TO SEVERE IN THE AFTERNOON WITH LARGE HAIL AND DAMAGING WIND
GUSTS. THE BEST CHANCES FOR SEVERE WEATHER WILL BE OVER EASTERN
WYOMING AND FAR WESTERN SOUTH DAKOTA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SANDERS/SCHILD
Hazardous weather outlook, May 31, 5:14 AM MST, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
614 AM MDT SAT MAY 31 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-011300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
614 AM MDT (714 AM CDT) SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA TODAY.
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONGER DISTURBANCES WILL CROSS THE AREA ON SUNDAY. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON AND EVENING.
LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREAT. SOME
STRONG STORMS ARE ALSO POSSIBLE AGAIN ON MONDAY. ADDITIONAL WEATHER
DISTURBANCES WILL CROSS THE NORTHERN PLAINS THROUGH FRIDAY...BRINGING
A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, May 31, 2:45 PM MST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
345 PM MDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             11 ENE BUFFALO GAP      43.55N 103.11W
05/31/2008  E0.75 INCH       CUSTER             SD   PUBLIC

&&

BCECIL
Local storm report, May 31, 4:02 PM MST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
502 PM MDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             9 E BUFFALO GAP         43.49N 103.13W
05/31/2008  E1.00 INCH       CUSTER             SD   PUBLIC

&&

LCZEPYHA
Local storm report, May 31, 4:32 PM MST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
532 PM MDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             3 N HERMOSA             43.88N 103.19W
05/31/2008  E1.00 INCH       PENNINGTON         SD   NWS EMPLOYEE

&&

LCZEPYHA

The radar

The Rapid City radar (KUDX), 85 km away, was scanning. The volume nearest the first event began at 01:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lawrence

When
May 31, 6:45 PM MST
Where
Lawrence County, 11 mi S of Spearfish
Measured
1 in hail
Reported by
Public
Coordinates
44.341, -103.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92683.